Texas, 2022

Winter Storm and Extreme Cold in Texas, February 2 to 4, 2022

February 2 to 4, 2022 · NWS AMA · 16 events in 12 counties and zones

A strong winter storm system brought some really dry snow and below freezing temperatures to the combined Oklahoma and Texas Panhandles during the first week of February. Much of the area stayed below freezing February 2nd through the early morning on February 4th and temperatures barely rose above freezing the afternoon of the 4th.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong winter storm system brought some really dry snow and below freezing temperatures to the combined Oklahoma and Texas Panhandles during the first week of February. Much of the area stayed below freezing February 2nd through the early morning on February 4th and temperatures barely rose above freezing the afternoon of the 4th. Wind chill values dropped to the -5 to -20 range for several hours between February 2nd through early morning on the 3rd as winds blew 15 to 25 mph with gusts up to 30 mph at times with this storm system. Temperatures were very cold on the night of the 3rd into the morning of the 4th as winds became light. Most of the snow fell over a 48 hour period starting on the 2nd through the 3rd. Although some isolated areas received upwards of 6 inches of snow during a 24 hour period. Most of the area received 4 to 6 inches of snow over a 48 hour period. This storm system did take two lives, one direct and one indirect due to the extremely cold wind chills.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 1, 10:39 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Feb 1, 10:39 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1039 PM CST Tue Feb 1 2022

.AVIATION...
MVFR and IFR conditions likely throughout the majority of the 06Z
TAF period. Northerly winds at 10-20 kts with cigs reported at top
of the observation between 2 kft and 3 kft. These cigs will lower
throughout the TAF period with MVFR/IFR cigs starting around
12-15Z for all TAF sites and continuing through to the end of the
TAF period. Cigs will likely be under 3SM once -SN conditions
begin after 12Z and continuing through to the end of the TAF
period.

Meccariello

&&

PREV DISCUSSION... /Issued 248 PM CST Tue Feb 1 2022/

SHORT TERM...This afternoon through Thursday night...

Winter weather will make a return to the Panhandles starting
tonight and continuing through Thursday evening. The northern
Panhandles will be favored for accumulating snow beginning tonight
and lasting through Wednesday evening. The southern areas will
have the higher chances for accumulating snow on Thursday.
Widespread snow accumulations of 2 inches are likely and some
locations in the Oklahoma Panhandle may receive around 6 inches of
snow. With that being said, a Winter Storm Warning has been issued
for the Oklahoma Panhandle and a Winter Weather Advisory for the
entire Texas Panhandle. Consecutive days of below freezing
temperatures are also expected through Friday. With breezy
northerly winds expected, wind chill values could drop down to -5
to -15 Fahrenheit on Thursday and Friday mornings.

A deep positively tilted trough is currently situated across the
western CONUS this afternoon. The trough will continue to dig
south and east through the rest of the day. This will aid in
pushing down a cold air mass from the Northern Plains down through
the Southern Plains. Out ahead of the H500 trough, subtle
shortwaves will traverse through the upper level flow. Low to mid
level moisture will push across the CWA at the same time. The PVA
associated with the shortwaves will aid in providing ample lift to
produce precipitation in the northern zones beginning tonight.
Precipitation will continue to develop towards the south as
moisture continues to fill in across the Panhandles. The heaviest
snow amounts on Wednesday will likely be confined to the northern
half of the Panhandles, where model soundings depict sufficient
saturation in the low to mid levels. As the day progresses,
temperatures will likely cool into the DGZ and snowfall rates may
increase towards the afternoon on Wednesday across the north.

Wednesday night into Thursday, the main trough axis is forecast to
be across western/central NM and continue up through the Northern
High Plains. There may be a period during the overnight hours
where synoptic lift will not be as prevalent over the CWA and
limited snow accumulations may occur. On Thursday morning, the
left entrance region of a H300 jet streak will be located over the
forecast area as the upper level trough approaches the Southern
High Plains. A secondary band of precipitation will likely
develop as the main wave approaches the area. The central and
southern Texas Panhandle are favored for the more impactful
snowfall accumulations associated with this band of snow. This
snow band may impact the Thursday morning commute across the
southern Texas Panhandle. Precipitation chances continue through
Thursday afternoon as the upper level wave progresses across the
area. There is still uncertainty with the snow totals with this
secondary band as model guidance is still not in the best
agreement with the strength and location of the heaviest snow.

Model guidance is in agreement with regards to cold temperatures
across the forecast area. A cold front will usher in cold
temperatures tonight and the cold airmass will stay over the area
through Thursday night. Low temperatures in the single digits to
just below 0 are likely on Thursday and Friday mornings. With the
tight surface pressure gradient across the Panhandles on Thursday
morning, winds will remain breezy overnight. Wind chill values
down to -15 Fahrenheit will be possible, mainly for the northern
Panhandles. The coldest air temperatures will be on Friday
morning, however, wind speeds will not be as strong.

Muscha/Goehring

LONG TERM...
The upper level storm system will move away from the Panhandles on
Friday.  Increasing sunshine will be the trend during the day
Friday.  However, temperatures will have a tough time warming up on
Friday given the expected snowpack.  On Saturday, downslope winds
will help to push temperatures into the upper 30's and 40's
depending on where the deepest snowpack is.  An upper level short
wave trough swings across the Panhandles Saturday night into Sunday
which will help to bring a cold front across the region on Sunday
morning.  Winds behind this cold front could be quite gusty and
there is room to go higher on the winds for this day.  No
precipitation is expected with this wave as low level moisture will
be lacking. High temperatures are expected to warm back up again for
Monday as upper heights rise behind the latest wave and downslope
surface winds kick back in again.

&&

.AMA Watches/Warnings/Advisories...
TX...Winter Weather Advisory until 6 PM CST Thursday for the
     following zones: Armstrong...Carson...Collingsworth...
     Dallam...Deaf Smith...Donley...Gray...Hansford...Hartley...
     Hemphill...Hutchinson...Lipscomb...Moore...Ochiltree...
     Oldham...Palo Duro Canyon...Potter...Randall...Roberts...
     Sherman...Wheeler.

OK...Winter Storm Warning until 6 PM CST Thursday for the following
     zones: Beaver...Cimarron...Texas.

&&

29/29
Hazardous weather outlook, Feb 1, 2:41 PM CST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
241 PM CST Tue Feb 1 2022

OKZ001>003-TXZ001>020-317-020845-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
241 PM CST Tue Feb 1 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Accumulating snow is expected to start in the northern Panhandles
tonight after midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Snow will continue to be possible through Thursday afternoon.
Accumulating snow and blowing snow could impact travel,
especially Wednesday into Thursday morning. A Winter Storm Warning
is in effect for the Oklahoma Panhandle and a Winter Weather
Advisory is in effect for the Texas Panhandle.

Very cold wind chill values of 5 to 15 degrees below zero are
possible Wednesday evening into Thursday morning, and again
Thursday evening into Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 7 extreme cold/wind chill, 1 winter storm. Local standard time, as filed.

Winter Weather, Potter

When
February 2, 12:00 AM CST to February 4, 8:00 AM CST
Where
Potter forecast zone
Reported by
COOP Observer
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

A total of 6.2 inches of snow was measured February 2nd to 4th at the Bushland COOP. The observer measured 0.2 inches for the time preceding 0800 CST on February 2nd. An additional 2 inches of snow fell in the 24 hours preceding 0800 CST on 2/3. Another 4 inches of snow fell in the 24 hours preceding 0800 CST on February 4th.

Winter Weather, Hutchinson

When
February 2, 12:00 AM CST to February 4, 7:00 AM CST
Where
Hutchinson forecast zone
Reported by
CoCoRaHS
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

A CoCoRaHS observer located near Fritch, TX measured several inches of snow between the 2nd and 4th of the month. 0.6 inches of snow fell in the 24 hour period proceeding 0700 CST on February 2nd. An additional 4.9 inches of snow fell in the 24 hours preceding 0700 CST on February 3rd. Another 1 inch of snow fell during the 24 hours preceding 0700 CST on February 4th.

Winter Weather, Deaf Smith

When
February 2, 12:00 AM CST to February 4, 6:00 AM CST
Where
Deaf Smith forecast zone
Reported by
COOP Observer
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

A COOP observer located near Hereford measured several inches of snow between February 2nd and the 4th. During the 24 hours preceding 0630 CST on the 3rd, 1.9 inches fell. An additional 3 inches fell during the 24 hours preceding 0630 CST February 4th for a total of 4.9 inches.

Winter Weather, Oldham

When
February 2, 12:00 AM CST to February 4, 10:00 AM CST
Where
Oldham forecast zone
Reported by
COOP Observer
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

A co-op observer located at Boys Ranch measured several inches of snow between 2/3 and 2/4. Four inches of snow fell on 2/3 and an additional 1 fell on 2/4 for a grand total of 5 over these two days.

Winter Weather, Gray

When
February 2, 12:00 AM CST to February 4, 6:30 AM CST
Where
Gray forecast zone
Reported by
COOP Observer
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

A co-op observer located near Pampa measured several inches of snow between February 2nd and 4th. In the 24 hours preceding 0630 CST on the 2nd a trace of snow fell. In the 24 hours preceding 0630 CST the 3rd, 2.1 inches fell. An additional 2.8 inches fell in the 24 hours preceding 0630 CST on February 4th for a grand total of 4.9 inches.

Winter Weather, Potter

When
February 2, 12:00 AM CST to February 4, 6:00 AM CST
Where
Potter forecast zone
Reported by
CoCoRaHS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

A CoCoRaHS observer located 6 miles WSW of Amarillo measured several inches of snow between February 2nd-4th. A trace of snow fell during the 24 hour period preceding 0600 CST on 2/2. An additional 3.4 inches fell in the 24 hours preceding 0600 CST the 3rd. Another 1.3 inches fell in the 24 hours leading up to 0600 CST on the 4th for a total of 4.7 inches.

Winter Weather, Randall County

When
February 2, 1:00 AM CST to February 4, 7:00 AM CST
Where
Randall County forecast zone
Reported by
CoCoRaHS
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

A CoCoRaHS observer located 9 miles SW of of Amarillo reported several inches of snow between February 2nd through 4th. Two inches of snow fell during the 24 hours preceding 0700 CST on the third. Another 2.2 inches fell during the 24 hour period preceding 0700 CST on the fourth.

Winter Weather, Ochiltree

When
February 2, 6:00 AM CST to February 4, 6:00 AM CST
Where
Ochiltree forecast zone
Reported by
COOP Observer
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

A Co-op observer, located near Perryton, TX, recorded a trace of snow in the 24 hours preceding 0600 CST on the 2nd. Then 4 of snow in the 24 hrs preceding 0600 CST on the 3rd. An additional 2 of snow was measured in the 24 hrs preceeding 0600 CST on the 4th.

Winter Storm, Hansford

When
February 2, 7:00 AM CST to February 4, 7:00 AM CST
Where
Hansford forecast zone
Reported by
COOP Observer
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

A COOP observer near Gruver, TX reported several inches of snowfall between February 2nd and 4th. During the 24 hour preceding 0700 CST February 3rd and an additional 1 inch fell in the 24 hours preceding February 4th at 0700 CST for a multi-day total of 7 inches.

Extreme Cold/Wind Chill, Sherman

When
February 3, 12:30 AM CST to 12:06 PM CST
Where
Sherman forecast zone
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Wind chill values between minus 15 and minus 20 were measured across the county on the morning of the 3rd. Wind speeds were in the range of 15 to 27 mph range while temperatures were in the low single digits.

Extreme Cold/Wind Chill, Dallam

When
February 3, 12:30 AM CST to 10:30 AM CST
Where
Dallam forecast zone
Reported by
ASOS
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Wind chill values consistently hit the minus 15 to minus 18 range between 0030 CST through 1030 CST on the 3rd. Temperatures were in the low single digits while wind speeds were well into the 15 to 25 mph range with higher gusts.

Extreme Cold/Wind Chill, Hartley

When
February 3, 12:30 AM CST to 10:30 AM CST
Where
Hartley forecast zone
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Wind chill values consistently hit the minus 15 to minus 18 range between 0030 CST through 1030 CST on the 3rd. Temperatures were in the low single digits while wind speeds were well into the 15 to 25 mph range with higher gusts.

Extreme Cold/Wind Chill, Moore

When
February 3, 12:37 AM CST to 12:50 PM CST
Where
Moore forecast zone
Reported by
Mesonet
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Mesonet stations across the county measured wind chill values in the minus 15 to minus 20 degree range. Wind speeds were between 20 and 30 mph with temperatures in the single digits.

Extreme Cold/Wind Chill, Hansford

When
February 3, 4:30 AM CST to 10:50 AM CST
Where
Hansford forecast zone
Reported by
Mesonet
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

The mesonet located near Palo Duro Reservoir measured wind chill values as low as minus 20 with wind speeds in the 20 to 25 mph range.

Extreme Cold/Wind Chill, Ochiltree

When
February 3, 5:30 AM CST to 10:30 AM CST
Where
Ochiltree forecast zone
Reported by
AWOS
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Wind chill values across the county fell to the minus 15 to minus 20 degree range on the morning of the 3rd.

Extreme Cold/Wind Chill, Hutchinson

When
February 3, 6:34 AM CST to 12:53 PM CST
Where
Hutchinson forecast zone
Deaths
1 direct, 0 indirect
Reported by
Mesonet
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Wind chill values fell into the minus 15 to minus 20 degree range on the morning of the 3rd. Although the mesonet near Borger measured close to or right around minus 15 for several hours, the mesonet located near Stinnett measured wind chill values well into the minus 15 to minus 20 range for about 12 hours straight.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Extreme Cold/Wind Chill, Hutchinson2022-02-0394FemalePermanent HomeDirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1007815, 1007817, 1007821, 1007822, 1007847, 1007848, 1008455, 1007812, 1007846, 1008655, 1008673, 1008674, 1008660, 1008641, 1008882, 1008637.